Coming off Prednisone and awful pain!

I am coming off the predisone and having the most awful time. I started 40 mg on Sept 24 and finally down to 5. But I hurt and feel so bad. The hurt is worse everyday. I was to the doctor last week and he could have cared less. My husband was with me and was disgusted with the man. He says get weaned and I will feel better. Now I have a lump on my back and that is worrying. I have had kidney cancer and I guess I am so parinoid about it all. The last time I took the prednisone two years ago it wasn't like this.
Any suggestions would be helpful.

Report post

9 replies. Join the discussion

Weaning down on the pred can definitely have a rebound effect on your symptoms. However, it also may be too soon to stop the pred or another treatment may be necessary. When did the doctor want to see you again? Where is the lump on your back?

Report post

He doesn't want to see me till March and doing another course of Predisone is not in his game plan.
The lump is under my right shoulder blade.

Report post

I think its time for a second opinion. Waiting until march when you feel so lousy isn't acceptable in my book!

Pred can cause a "hump back" but thats more the upper back/neck region. I would definitely have the shoulder looked at.

Report post

How long have you been on prednisone? I was on it for 9 months and when they tried to wean me off it I really had a lot of bad symptoms too. From what I heard, if you are on steroids for a year or more your body stops making steroids. My doctor put me back on them and after my new medication was kicking in I was able to wean myself off of prednisone pretty fast with no problems. I wonder if your doctor is weaning you off it too fast. I had to decrease my predisone by about 2mgs every two weeks. I was only on 10 mgs then. Also, your body might not be making its own steroids anymore and that is why your have those experiences. Personally I would get a second opinion if I was you. Shari

Report post

Hi Quiltmess,

It sounds like you are coming off the prednizone slow enough.
I know that when I came off my EN symptoms slammed me. It was like it waited till I got off and then it was worse then when I went on. Only 1 dr would touch me, my nero. I received 1 steriod iv treatment and was dandy. I also started the Omega 3 and my EN is still active but I don't have the lumps, just the bruising. Until lately. Now I have severe leg pain with occ. swelling where my fat leg is nearly doubled in size.

I would most definately get another opinion, sounds like 2 to me. One for why you where on prednizone and one for the lump on your back. Now holiday time so it is worse so I would call every dr you have that you like and trust and push your way in there and have them set up appts. A dr can usually get you in faster.

Good Luck
Gone Natural

Report post

Thanks for your suggestions. I started on Omega 3 but on Sunday started getting quite a rash from it.
Yes we want a second opinion. I am considering calling UC San Francisco as they have a Sarcoidosis doctor there. Anyone go there? Let me know.

Report post

Hi, I too am weaning off prednisone and I hurt. I was on 80mg and I'm down to 7.5mg and 5mg alternating. Throughout this whole thing I would get a flare in symptoms but it would level off. I will say that the closer I get to being off off the prednisone the more it hurts. I'm hoping and praying that this too levels off. But if it doesn't then we'll try something else. I can't do prednisone anymore it's killing my bones. I hope you feel better soon and I agree with everyone else as far as that second opinion goes.

Report post

I to am weaning and it is very hard I have been on Pred for 2 years 40 mg was my highest dose but have been up and down many times. I had adrenal crisis twice when i tried to wean before now I am doing 1 mg at a time for about 7-9 days then if I feel ok I go down another mg. Prednisone can cause a hump in your back I have a fairly large one. I don't know if it will go away but I hope so. I also am in a lot of pain Prednisone unfortunately gives you a false well being. I can no longer take it it is giving me osteoprosis and cataracts. I currently am on methotrexate. I will keep you in my prayers.

Report post

Thanks again all. Today was my first day with no prednisone. Had a good day!!!! This coming off is harder than taking it. I am going to think long and hard before I do it again. However, I am not convinced this flare up is over. I will see how I get on and wait for the next surpirze is crop up!

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support FSR

Help the Foundation for Sarcoidosis Research reach its goals and support people like yourself by making a donation today.

Donate to the Foundation for Sarcoidosis Research

Discussion topics

Help and information from FSR

Sarcoidosis and the Body
Sarcoidosis is a "multiorgan" disease - meaning it almost always involves more than one organ. It's unpredictable and affects different people in different ways.

You can learn about the ways in which sarcoidosis affects the body in FSR's Sarcoidosis and the Body brochure.

Community leaders